MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52361
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 01/20/2022
Type of Reportable Event Serious Injury
Event or Problem Description
As reported, during a percutaneous transluminal angioplasty (pta) in the common iliac artery, an advance 35 lp low profile balloon catheter ruptured circumferentially upon first inflation at 5 atmospheres.The device was unable to be removed, and the balloon appeared to be "snapped." the proximal segment of the balloon remained in the patient and the distal segment was in the 6fr sheath.The proximal portion of the balloon was visualized in the vessel wall under ultrasound and computed tomography angiography (cta).After consultation with vascular surgery, the patient was transferred to the operating room where the retained segment was successfully removed from the common femoral artery.Visipaque 270 contrast was used with a 1 to 1 ratio of contrast to saline.Moderate calcification was reported but no angulation or vessel tortuosity were reported.No section of the device remained inside the patient.No adverse effects to the patient were reported.
 
Additional Manufacturer Narrative
(b)(4).Initial reporter occupation: radiology.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Additional Manufacturer Narrative
Summary of event: as reported, during a percutaneous transluminal angioplasty (pta) in a stenosed left common iliac artery, an advance 35 lp low profile balloon catheter ruptured circumferentially upon first inflation at 5 atmospheres.After the device ruptured, the user attempted to remove the balloon over a wire, through an unspecified 6 french sheath; however, the ruptured device became stuck and was unable to be removed from the sheath, subsequently separating.The proximal segment of the balloon remained in the patient and the distal segment was in the 6fr sheath.The proximal portion of the balloon was visualized in the vessel wall under ultrasound and computed tomography angiography (cta).After consultation with vascular surgery, the patient was transferred to the operating room where the retained segment was successfully removed from the common femoral artery via an open procedure.Visipaque 270 contrast was used with a 1 to 1 ratio of contrast to saline.Moderate calcification was reported but no angulation or vessel tortuosity were reported.Photos provided by the customer show the distal end/tip of the balloon catheter and balloon material separated from the proximal portion of the device.No section of the device remained inside the patient.No adverse effects to the patient were reported.Investigation evaluation: reviews of the complaint history, device history record, drawing, instructions for use (ifu), specifications, and quality control procedures were conducted during the investigation.A visual inspection of the complaint device was also conducted.The complainant returned one advance 35 lp low profile balloon catheter to cook for investigation.Physical examination of the returned device confirmed that the balloon ruptured.The shaft of the balloon catheter separated at approximately 70 centimeters from the end of the strain relief.The marker bands were not present, as that portion of the catheter was not attached to the balloon.An unknown dilator and sheath were also returned.A document-based investigation evaluation was performed.Two related nonconformances were noted; however, all affected product was scrapped.The lot was 100% inspected.There have been no other reported complaints for this lot number.The product ifu instructs, ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.¿ the ifu warns, ¿do not exceed rated burst pressure.Rupture of balloon may occur.¿ the information provided upon review of the dmr, dhr, ifu, and investigation of the returned device suggests that there is evidence the device was manufactured to specification.There is no evidence of non-conforming devices in-house or in the field.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Based on the information provided and the results of the investigation, cook has concluded that the patient¿s anatomy contributed to this incident, as it was reported that the lesion was stenosed and moderately calcified.It is likely that the balloon ruptured while being inflated within the calcified, stenosed lesion.Subsequently, it is likely that the distal portion of the ruptured balloon became caught on the end of the sheath and the tension applied to the balloon and balloon catheter upon attempted withdrawal of the device through the sheath led to the separation.The risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Information was available and inadvertently omitted from the initial report.Photos provided by the customer show the distal end/tip of the balloon catheter and balloon material separated from the proximal portion of the device.The separated fragment was removed via an open procedure.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key13365959
Report Number1820334-2022-00124
Device Sequence Number5327855
Product Code DQY
UDI-Device Identifier10827002523613
UDI-Public(01)10827002523613(17)240120(10)13702197
Combination Product (Y/N)N
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/20/2024
Device Model NumberG52361
Device Catalogue NumberPTA5-35-80-8-8.0
Device Lot Number13702197
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/02/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/21/2022
Supplement Date Received by Manufacturer01/25/2022
Initial Report FDA Received Date01/27/2022
Supplement Report FDA Received Date02/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/20/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6 FRENCH SHEATH; INFLATION DEVICE; STANDARD WIRE
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age89 YR
Patient SexFemale